Illinois, 2013

Hail and Damaging Wind in Illinois, August 9, 2013

August 9, 2013 · NWS PAH · 2 events in 1 county or zone

An isolated severe thunderstorm grew into a small bow echo as it crossed extreme southern Illinois. The storm occurred along a cold front as it moved southeast across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm grew into a small bow echo as it crossed extreme southern Illinois. The storm occurred along a cold front as it moved southeast across the Lower Ohio Valley. The activity was supported by a mesoscale vorticity center that was over southeast Missouri. Moderately strong southwest winds aloft (around 30 knots in the mid levels) contributed to storm organization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 9, 11:39 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 9, 11:39 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1239 PM CDT Fri Aug 9 2013

.UPDATE...
ISSUED AT 1239 PM CDT FRI AUG 9 2013

The aviation section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Saturday night)
ISSUED AT 324 AM CDT FRI AUG 9 2013

Convection early this morning focused across west KY. Heavy rain
not a concern at this time with a ENE movement around 30 mph.
Could see additional development with some new cells showing
up over SEMO, out toward Greenville and Van Buren. Overall, will
focus better PoPs near model projections of the H9/H8 frontal
position, which works well for ongoing convection at the time of
this writing. This will result in slightly higher PoPs south
and lower PoPs north through the short term. Still not projecting
major rain amounts. Spotty heavy amounts certainly possible. So
far, the major widespread heavy rain concern has not materialized,
save for a few locales in SEMO. Overall, it's been smaller scale,
and was focused initially, again across SEMO days prior. This will
continue to be the area to monitor (essentially the SW 1/2 or so
of the CWFA). Temps will be tricky as usual given convective
chances, variable cloud cover etc. Stayed close to existing
numbers, and blended them with latest MOS, and model output
average.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 324 AM CDT FRI AUG 9 2013

As alluded to in the Thursday morning discussion, the beginning of
the forecast period is punctuated with a broad upper ridge in the
Southern Plains and Lower Mississippi valley and a faster zonal flow
(in which the WFO PAH forecast area is included) across the northern
1/2 of the nation. At the surface, a mean frontal boundary
continues across the Missouri Bootheel into West Kentucky. The
numerical model guidance suggests that fast moving shortwaves will
enhance convective potential during the day Sunday across the
forecast area.

The aforementioned pattern will continue to persist through Tuesday
night. With the uncertainty associated with mesoscale convective
impacts, it is difficult to highlight anyone area for excessive
rainfall/thunderstorm activity. By Tuesday, the extension of the
westerlies further south and the drier northeast flow pushing into
the area will further dry out locations from north to south. With
this change in flow and the introduction of lower thicknesses into
the area, kept temperatures below normal for this time of
year...mainly in the lower to middle 80s.

&&

.AVIATION...
ISSUED AT 1239 PM CDT FRI AUG 9 2013

Looks like the weak surface boundary is located from near KCGI to
near KOWB. A band of showers and a few thunderstorms over
southeast Missouri will impact KCGI for the next couple of hours.
Did not go lower than MVFR levels, but it may briefly go lower in
a heavy downpour. After 20Z, expect most of the convective
activity to be east of KCGI. Thunderstorm development is likely along
and south of the boundary, but not sure if coverage will be
focused along it or in the clearer, warmer air just south over
west Kentucky. Decided to play it optimistically and just go with
a VCSH at KPAH and KOWB for the mid and late afternoon.

An upper level disturbance over the panhandle regions of Kansas
and Oklahoma will shear out/weaken as it moves eastward through
our region late tonight and early Saturday. This should impact
only the southern half of the area, so will keep MVFR conditions
confined to KCGI and KPAH, but will run them from the pre-dawn
hours through the end of the forecast. KOWB will be on the edge
and may see lower conditions than forecast, but confidence is not
high enough to go lower at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Aug 9, 2:26 AM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CDT FRI AUG 9 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
326 AM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND TONIGHT WITH
SLIGHTLY BETTER CHANCES OVER WEST KENTUCKY...SOUTHEAST MISSOURI
AND FAR SOUTHERN ILLINOIS. LOCALLY HEAVY RAIN...GUSTY WINDS AND
LIGHTNING WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ON AND OFF CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
EARLY NEXT WEEK. AGAIN...LOCALLY HEAVY RAIN...GUSTY WINDS AND
LIGHTNING WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. RAINFALL REPORTS ARE
ENCOURAGED.

In the hours before

Special weather statement, Aug 9, 1:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT FRI AUG 9 2013

ILZ088-089-092>094-KYZ004-005-092000-
ALEXANDER IL-BALLARD KY-JOHNSON IL-MASSAC IL-MCCRACKEN KY-PULASKI
IL-UNION IL-
216 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALEXANDER...EASTERN
UNION...PULASKI...MASSAC AND JOHNSON COUNTIES IN SOUTHERN
ILLINOIS...AND NORTHERN BALLARD AND NORTHERN MCCRACKEN COUNTIES IN
WESTERN KENTUCKY UNTIL 300 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DONGOLA TO 5 MILES
EAST OF TAMMS TO MOUNDS...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VIENNA...KARNAK...NEW COLUMBIA...OLMSTED...CYPRESS...NEW GRAND
  CHAIN...BUNCOMBE...BELKNAP...JOPPA AND SIMPSON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The radar

The Paducah radar (KPAH), 15 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Massac

When
August 9, 1:45 PM CST to 1:52 PM CST
Where
Massac County, 2 mi E of Joppa to Round Knob
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.200, -88.814

Numerous large trees were blown down. The most concentrated damage was between Joppa and U.S. Route 45 along County Road 900N. Snapped trees were up to two feet in diameter.

Hail, Massac

When
August 9, 2:06 PM CST
Where
Massac County, Round Knob
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.250, -88.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468102, 468099.